Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 70, NWS Dodge City, KS

May 11, 1998Lane County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 11, 1998, 6:41 PM CDT for Lane County, Kansas. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 11, 1998, 6:41 PM CDT (23:41 UTC)
Expired
May 11, 1998, 7:30 PM CDT
In force
49 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Lane County, KS

What was reported inside it

TimeReportWhereRemark
May 11, 6:58 PM CDTHail 1Dighton, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.7 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1998-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 189 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1998-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 528 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
189 J/kg
Mixed-layer CIN
-565 J/kg
Mixed-layer LCL
993 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
528 m²/s²
0-3 km storm-relative helicity
593 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

014 
WUUS1 KDDC 112340 RRA
SVRDDC
KSC101-120030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
641 PM CDT MON MAY 11 1998

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN LANE COUNTY IN WEST CENTRAL KANSAS

* UNTIL 730 PM CDT

* AT 639 PM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 15 MILES SOUTHWEST OF DIGHTON MOVING EAST AT 35
  MPH.

* SOME LOCATIONS AFFECTED
  RURAL RESIDENTS OF SOUTHERN LANE COUNTY

THIS STORM WILL LIKELY PRODUCE HAIL IN EXCESS OF 1 INCH AND WIND
SPEEDS GREATER THAN 55 MPH.  TAKE ACTION NOW TO PROTECT YOURSELF
AND YOUR PROPERTY.  MOVE INDOORS AND STAY AWAY FROM WINDOWS.

PARKIN/KRUSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 1:50 PM CDT, 4 hours 51 minutes earlier.

Area forecast discussion, May 11, 1:50 PM CDT, 4 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
150 PM CDT MON MAY 11 1998

...SHORT TERM...
ETA APPEARS TO BE DOING BEST THRU FIRST 6 HRS OF FCST BY TRACKING
SFC LOW EAST TWRD AREA OF STRONGEST PRESS FALLS. ETA ALSO STRONGER
WITH BNDRY LYR CAA BHND THE LOW TNGT WHICH LOOKS MORE RSNBL GIVEN
THE UPSTRM SFC TEMPS IN NE COLO ATTM.  DRY LN TRACKING EWRD INTO MY
ZNS THIS AFTN AND EVE AND SHD GET E OF DDC BY 00Z.  THIS WL MEAN AT
LEAST A LTL MSTR FOCUS ALG DRY LN IN MY ERN ZNS. GIVEN UPSTRM S/W
SHOWN ON 12Z ANALS AND STRONG UPR LVL DIFFLUENCE OVR KS ALG WITH
SHARP VEERING WND PROFILE WL LEAVE SML CHC POPS IN MY ERN ZNS FOR
THE EVE. IF ANYTHING CAN GET GOING IN THIS AREA OF LIMITED MSTR IT
SHOULD SPIN.  NGM IS NOT STRONG ENOUGH WITH THE BNDRY LYR CAA OVRNGT
THUS HV UNDERCUT FWC LOWS.  CLDS A QSTN OVRNGT.  FOR NOW WL STICK TO
P/C THO A FEW AREAS MAY SEE SOME THICKER SC IN THE CAA.

...LONG TERM...
AGN FOLLOWED ETA SLTN FOR LTR PDS THO IT MAY BE A BIT AGRESSIVE WITH
DVLPG THE LEE TROF AND RETURN FLOW BY LATE TUES.  NGM SLTN OF A LO
ARND P28 BY MIDNGT TUES LOOKS INSANE AND WL STICK WITH ETA SLTN OF
A SFC RIDGE ACRS KS AND NEBR BY THEN.  AGN SOME SC SHD HANG ARND N
OF THE FNT AT THE OK BORDER SO WL KEEP P/C SKIES TUE AND TUE NGT.
THE COOL HI WL LIMIT HIGH TEMPS TUE SO HV UNDERCUT FWC AGN BOTH TUE
AND TUE NGT/WED MRNG.  FOR WED SOME MAJOR QSTNS AS AFTN WX WILL
DEPEND VERY MUCH ON BEHAVIOUR OF STG S/W DIGGING SOUTH OFF THE WEST
CST. NGM APRS TO BE ODD MAN OUT WITH THIS SYSTEM BUT GIVEN 160+ KT
JET STREAK TO PLUNGE DOWN WEST SIDE OF THE LONG WAVE TROF NGM MAY
VERY WELL BE BEST BY TAKING IT FARTHER S AND SLOWING IT DOWN. THIS
WILL NEED TO BE WATCHED CLOSELY.  FOR NOW WL PLAY ANY CHC FOR CNVCTN
TO BE WED EVENING RATHER THAN AFTN AND THUS NO POPS FOR WED AFTN AND
WL GO AT OR ABV FWC FOR HIGH TEMPS AS LEE TROF DIGS IN INCRG THE
WARM SRLY FLOW AHD OF THE SYS.  IT LOOKS A LTL DOUBTFUL THAT THERE
WOULD BE ANY MSTR AVBL FOR THIS SYS ANYWAY.

.DDC...NONE.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY.  OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE TOPZFPDDC.

DDC 048/076 050/086 050 000
GCK 045/078 050/085 048 000
EHA 045/080 050/087 050 000
LBL 049/080 052/087 052 000
HYS 052/075 050/082 051 200
P28 055/078 057/086 058 200

JOHNSON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 6:01 PM CDTSevere Thunderstorm WarningDDCScott49 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.